Hail, Union
- When
- March 28, 5:25 PM CST
- Where
- Union County, 0.69 mi N of Kaolin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -89.300
Quarter size hail was reported along Highway 127.
An isolated severe thunderstorm developed in an unstable air mass across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe thunderstorm developed in an unstable air mass across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 28, 1:52 PM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 252 PM CDT WED MAR 28 2012 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 252 PM CDT WED MAR 28 2012 FRONTAL BOUNDARY AT 18Z WAS INTO OUR NORTHERN MOST COUNTIES. SOME ISOLD WEAK CONVECTION WAS ABLE TO FORM FROM SW INDIANA INTO SE ILLINOIS. BUT IT HAS NOT AMOUNTED TO MUCH YET. THE ZONE OF FRONTAL CONVERGENCE WAS STILL DISPLACED A BIT NORTH OF BEST INSTABILITY AXIS. SO UNTIL CONVECTION IS ABLE TO TAP BETTER INSTABILITY...IT WILL TAKE TIL MID OR LATE AFTERNOON TO FLARE UP...IF IT DOES AS THE HI RES MODELS SUGGEST. THERE IS NO CAP...SO BASICALLY RELYING ON INSTABILITY AND MOISTURE CONVERGENCE AT THIS POINT. THE CHANCE WILL GRADUALLY SETTLE SOUTH INTO THE EVENING HOURS. MODELS SUGGEST POTENTIAL ACTIVITY MAY NOT GO AS FAR SOUTH AS PREVIOUSLY THOUGHT. WE ADJUSTED POPS NORTH JUST A TAD. BUT THE GIST IS STILL THE SAME. THURSDAY...POPS WILL BE ADJUSTED BACK INTO PARTS OF SE MISSOURI AND SRN ILLINOIS...SHIFTING EAST THROUGH THE DAY WHERE THE MODELS DEPICT BETTER MOISTURE. THIS IS A SHIFT NORTH FROM PREVIOUS FORECASTS. BOTH THE NAM AND GFS MOVE A WAVE ACROSS THE REGION THURSDAY AS WELL. SO IF OTHER CONVECTIVE PARAMETERS ARE IN ADEQUATE...THERE MAY BE A NEED TO RAISE POPS SLIGHTLY. ANOTHER MID LEVEL WAVE IS FORECAST TO MOVE ACROSS THE AREA FRIDAY...AND OFFER UP ANOTHER CHANCE OF SHOWERS AND STORMS...SOME OF WHICH COULD BE STRONG. TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 252 PM CDT WED MAR 28 2012 THE MIDNIGHT FORECAST CREW ACTUALLY IMPLEMENTED A SCENARIO THAT SHOULD HAVE BEEN INCLUDED IN TUESDAYS FORECAST PACKAGE FOR THIS UPCOMING WEEKEND. YESTERDAY'S MEDIUM RANGE NUMERICAL MODEL RUNS SUGGESTED THAT RIDGING MAY TAKE PLACE A LITTLE FASTER AN MORE PRONOUNCED BEGINNING SATURDAY. IN ORDER TO TRANSITION TO A DRIER FORECAST FOR THE WEEKEND...THE EASTWARD TRANSLATION OF THE PRECIPITATION WITH THE SW-NEWD ORIENTED TROUGH WAS ACCELERATED FROM THE MORNING INTO THE AFTERNOON ON SATURDAY. WITH THE INCREASED THICKNESSES ASSOCIATED WITH THE RIDGING... TEMPERATURES WERE RAISED AND DEWPOINTS LOWERED SLIGHTLY FOR THE WEEKEND. THERE IS STILL QUITE A LARGE VARIATION ON THE STRENGTH AND INTENSITY OF THE NEXT SYSTEM TO MOVE THROUGH THE WFO PAH FORECAST AREA ON MONDAY...BUT THE TIMING HAS BEEN CONSISTENT ALONG THE MEDIUM RANGE GUIDANCE. THE LAST FEW RUNS OF THE DETERMINISTIC GFS HAVE BEEN ALL OVER THE BOARD WITH THE RESPECT TO THE ORIENTATION /THAT IS NEGATIVE AND POSITIVE TILT/. PREFER THE MORE MUTED AND LOWER AMPLITUDE TROUGH AXIS DEPICTED BY THE ECMWF...GFS ENSEMBLE... UKMET AND THE CANADIAN GUIDANCE. AT THIS TIME...WILL KEEP CHANCE POPS/ WEATHER IN PLACE FOR NOW DURING THAT TIME PERIOD. DRY WEATHER SHOULD MOVE BACK ON TUESDAY AND WEDNESDAY...AS THE SHORTWAVE MOVES THROUGH THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1130 AM CDT WED MAR 28 2012 WITH THE 18Z WEDNESDAY TAF ISSUANCE...KEPT VFR CONDITIONS AS THE PRIMARY FLIGHT CATEGORY THROUGH THE FORECAST PERIOD. GIVEN THE PROXIMITY OF THE FRONTAL BOUNDARY THROUGH THE WFO PAH FORECAST AREA THIS AFTERNOON...OPTED FOR THE USE OF VICINITY /VC/ SHOWERS...OR IN THE CASE OF KOWB...THUNDERSTORMS. GIVEN THE WEAK SHEAR ALOFT...CONVECTION WILL BE LIMITED AND LIKELY OUTFLOW DOMINATED...SO ANY LIMITING CEILING/VISIBILITIES/WIND SPEED/DIRECTION WILL HAVE TO BE ADDRESSED THROUGH AMENDMENTS THIS AFTERNOON. THE WIND SPEED AND DIRECTION WERE BROKEN UP INTO SEPARATE PREVAILING GROUPS TO HANDLE THE LOCATION OF THE COLD FRONT THROUGH EACH OF THE TAF SITES THIS AFTERNOON AND THROUGH THE NIGHT. && .FIRE WEATHER... ISSUED AT 252 PM CDT WED MAR 28 2012 WITH THE UPWARD ADJUSTMENT IN MAX/MIN TEMPERATURE AND LOWERED DEWPOINTS...MINIMUM RELATIVE HUMIDITY VALUES SHOULD IN BE THE 30 TO 40 PERCENT RANGE FROM SATURDAY INTO MONDAY...THEN IN THE 25 TO 35 PERCENT RANGE TUESDAY AND WEDNESDAY OF NEXT WEEK. GREEN-UP CONDITIONS WILL BE THE LIMITING FACTOR DURING THIS TIME PERIOD FOR PRESCRIBED BURNS...BUT THE LOWERED RELATIVE HUMIDITIES AND LIGHTER WINDS MAY SUPPORT THE BURNING OF FINER FUELS...SUCH AS LEAF LITTER. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1044 AM CDT WED MAR 28 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1044 AM CDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT LATEST MODEL OUTPUT SHOWS THUNDERSTORMS MAY FORM ALONG A FRONTAL BOUNDARY BY MID AFTERNOON...GENERALLY FROM NEAR ROUTE 13...EAST ACROSS THE TRI STATE REGION. THE ACTIVITY IS THEN FORECAST TO GRADUALLY SHIFT SOUTH AND SOUTHWEST THROUGH THE LATE AFTERNOON AND EVENING HOURS. COVERAGE SHOULD BE SCATTERED. ADEQUATE INSTABILITY COULD RESULT IN ISOLATED STRONG STORMS CAPABLE OF SOME HAIL OR STRONG WIND GUSTS. WEAK WIND FIELDS SHOULD LIMIT ORGANIZATION AND INTENSITY. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL CHANCE OF STORMS IS FORECAST THURSDAY THROUGH SATURDAY AND SUNDAY NIGHT THROUGH MONDAY NIGHT. ISOLATED STRONG OR MARGINALLY SEVERE STORMS CANNOT BE RULED OUT ENTIRELY. THE MOST LIKELY HAZARDS WILL BE BRIEF HEAVY RAIN AND LIGHTNING. A FEW STORMS COULD PRODUCE LOW END SEVERE HAIL OR STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 422 PM CDT WED MAR 28 2012 ILZ084-MOZ076-282200- JACKSON IL-PERRY MO- 422 PM CDT WED MAR 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON COUNTY IN SOUTHERN ILLINOIS...AND NORTHERN PERRY COUNTY IN SOUTHEAST MISSOURI UNTIL 500 PM CDT... AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF PERRYVILLE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER WAS REPORTED IN THE LITHIUM AREA IN THE NORTH CENTRAL PART OF PERRY COUNTY MISSOURI. LOCATIONS THAT MAY BE IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHEAST PERRY AND EXTREME WESTERN JACKSON COUNTIES. NOLES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL KAOLIN 37.51N 89.30W
03/28/2012 M1.00 INCH UNION IL TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED ALONG HIGHWAY 127.
&&
SMITTYThe Paducah radar (KPAH), 68 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
3 hail. Local standard time, as filed.
Quarter size hail was reported along Highway 127.
Ping pong size hail was reported in Anna.
Golf ball size hail was reported in Jonesboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374214, 374215, 374216.